Ohio, 2007

Hail and Damaging Winds in Ohio, August 16, 2007

August 16, 2007 · NWS ILN · 16 events in 12 counties and zones

A mesoscale convective system dropped southeast across west central and central Ohio during the early morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$49,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A mesoscale convective system dropped southeast across west central and central Ohio during the early morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 16, 12:43 AM EST, 9 minutes earlier.

Area forecast discussion, Aug 16, 12:43 AM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
143 AM EDT THU AUG 16 2007

.SYNOPSIS...
A COLD FRONT WILL WORK THROUGH OHIO TODAY WITH SHOWERS AND
THUNDERSTORMS PASSING THROUGH CENTRAL OHIO EARLY IN THE MORNING.
HIGH PRESSURE WILL THEN SETTLE OVER THE AREA FOR THE REST OF THE
WEEK.

&&

.NEAR TERM /UNTIL NOON TODAY/...
MCS OUTFLOW AND SHOWERY ACTIVITY MOVING THROUGH NRN CWA AT
ISSUANCE TIME. HIGHLIGHTED THE QUICKLY MOVING NATURE OF THE SYSTEM
AS STORMS IN NORTH CENTRAL OHIO ARE WEAKENING AS THE SOURCE
REGION ENTERS A SLIGHTLY LESS FAVORABLE AIRMASS FOR PROPOGATION
AND BACK BUILDING. THIS SYSTEM WILL PUT DOWN A STABLE AIRMASS IN
ITS WAKE AND THE COLD FRONT WILL HAVE LITTLE TO WORK WITH TODAY
WITH REGARDS TO THUNDERSTORMS. LEFTOVER WEATHER THIS MORNING
SHOULD BE CONFINED EAST AND SOUTHEAST OF COLUMBUS.

&&

.SHORT TERM /NOON TODAY THROUGH 6 PM FRIDAY/...
THE MCS WILL PUT DOWN A STABLE AIRMASS IN ITS WAKE AND THE COLD
FRONT MOVING THROUGH TODAY WILL HAVE LITTLE TO WORK WITH WITH
REGARDS TO UNSTABLE AIR AND CHANCES FOR THUNDERSTORMS. HAVE CUT
THE CHANCES FOR PRECIPITATION BACK SIGNIFICANTLY TODAY AND REMOVED
THEM TONIGHT. AS THE FRONT GETS SOUTH OF THE OHIO RIVER...IT MAY
GET A BOOST AS THE AIR TO THE SOUTH WILL STILL CONTAIN ABUNDANT
MOISTURE AND INSTABILITY. SCATTERED SHOWERS LATER TODAY WILL
PROBABLY BE LOCATED SOUTH OF THE CWA.

TEMPERATURES AND HEAT INDICIES WERE NOT ADJUSTED FOR THIS UPDATE
TO EXPEDITE THE TRANSMISSION OF THE PRODUCTS. WILL TAKE A CLOSER
LOOK FOR THE MORNING UPDATE AND SEE IF THE POTENTIAL FOR MID 90S
AND HEAT INDICES TOPPING 100 ARE STILL VALID FOR SOUTHERN CWA IN
AND AROUND THE OHRIVER.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
MID LEVEL FLOW FORECAST TO BECOME A BIT MORE NORTHWESTERLY THROUGH
THE FIRST PART OF THE WEEKEND AS UPPER LEVEL TROUGH STRENGTHENS SOME
ALONG THE NORTHEAST COAST. AS A RESULT...THINK THE GFS MAY BE A
LITTLE SLOW PUSHING THE FRONT THROUGH OUR AREA ON FRIDAY MORNING AND
WILL GO WITH MORE OF A BLEND BETWEEN IT AND THE FASTER NAM AND NGM.
WILL THEREFORE GO WITH A DRY FORECAST FOR FRIDAY WITH SKIES BECOMING
MOSTLY SUNNY. ALSO PREFER HIGH TEMPS ON FRIDAY CLOSER TO THE COOLER
MET/FWC NUMBERS.

UPPER LEVEL RIDGE OVER THE CENTRAL UNITED STATES WILL GRADUALLY
FLATTEN OUT THROUGH THE MIDDLE PART OF NEXT WEEK...ALLOWING FOR FLOW
TO BECOME MORE ZONAL ACROSS OUR AREA. IN THE WESTERLY FLOW...A
SERIES OF WEAK SHORT WAVES WILL PUSH EAST ACROSS THE REGION. TIMING
IS DIFFICULT WITH THESE THOUGH SO THINK THE BEST WAY TO HANDLE IT AT
THIS POINT IS TO GO WITH A GENERAL 30 POP FOR A GOOD PART OF THE
EXTENDED. RIGHT NOW IT LOOKS LIKE BEST CHANCE FOR ANY PCPN WOULD BE
IN THE SUNDAY THROUGH TUESDAY TIME PERIOD SO WILL ALLOW FOR CHANCE
POPS THEN AND THEN BUFFER A PERIOD ON EITHER SIDE WITH A 20 POP.

AFTER AN INITIAL COOL DOWN EARLY IN THE LONG TERM PERIOD...LOW LEVEL
THERMAL FIELDS WILL GRADUALLY INCREASE. WILL THEREFORE GO WITH A
GRADUAL WARM UP THROUGH MID WEEK...WITH HIGH TEMPS BACK UP INTO THE
MID TO UPPER 80S BY TUESDAY AND WEDNESDAY.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
NOT A LOT OF TIME TO WRITE A LONG DISCUSSION. LINE OF TSTM WILL
MOVE THRU NRN TAFS THRU 11Z. BULK OF LIFT WILL GO E WITH THESE.
FRONT PUSHES S THRU TATFS THIS AFTN. SRN TAFS MIGHT SEE AN
ISOLATED TSTM THIS AFTN...BUT CONFIDENCE IS LOW THAT WILL ONLY
CARRY A CB.

OUTLOOK...THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...FRANKS
SHORT TERM...FRANKS
LONG TERM...LOTT
AVIATION...SITES
Hazardous weather outlook, Aug 16, 12:15 AM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
115 AM EDT THU AUG 16 2007

OHZ026-034-035-042>046-051>056-061>065-074-170515-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-
CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-MONTGOMERY-GREENE-
FAYETTE OH-PICKAWAY-FAIRFIELD-HOCKING-
115 AM EDT THU AUG 16 2007

...SEVERE THUNDERSTORM WATCH 601 IN EFFECT UNTIL 5 AM EDT EARLY THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

INZ050-058-059-066-OHZ060-070>073-080-082-170515-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-PREBLE-BUTLER-WARREN-CLINTON-
ROSS-HIGHLAND-PIKE-
115 AM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE FOUND NORTH OF THE REGION. SOME OF
THESE STORMS WILL CONTAIN DAMAGING WIND AND POSSIBLY LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

INZ073>075-080-KYZ089>100-OHZ077>079-081-088-170515-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HAMILTON-
CLERMONT-BROWN-ADAMS-SCIOTO-
115 AM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

IN ADDITION...HEAT INDEX VALUES WILL APPROACH 100 DEGREES THIS AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Northern Indiana radar (KIWX), 131 km away, was scanning. The volume nearest the first event began at 05:50 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
August 16, 12:52 AM EST to 12:56 AM EST
Where
Mercer County, Celina
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.550, -84.570

Large tree limbs were downed.

Thunderstorm Wind, Auglaize

When
August 16, 1:00 AM EST to 1:15 AM EST
Where
Auglaize County, New Knoxville to Wapakoneta
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
40.520, -84.320

One tree and several large limbs were downed. One of the limbs blocked a road on the west side of Wapakoneta.

Thunderstorm Wind, Darke

When
August 16, 1:02 AM EST to 1:06 AM EST
Where
Darke County, Ansonia
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.220, -84.630

Six inch diameter tree limbs were knocked down.

Thunderstorm Wind, Shelby

When
August 16, 1:25 AM EST to 1:29 AM EST
Where
Shelby County, 2 mi S of Port Jefferson to Pemberton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.301, -84.080

Two trees were downed.

Thunderstorm Wind, Miami

When
August 16, 1:28 AM EST to 1:34 AM EST
Where
Miami County, Pleasant Hill to Casstown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.050, -84.350

Two large tree limbs were downed.

Thunderstorm Wind, Clark

When
August 16, 1:50 AM EST to 1:55 AM EST
Where
Clark County, 2 mi S of New Carlisle to 4 mi SSE of New Carlisle
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
39.901, -84.030

Numerous trees and power poles were downed across Bethel Township. A tree fell across Dille Road.

Thunderstorm Wind, Montgomery

When
August 16, 1:57 AM EST to 2:01 AM EST
Where
Montgomery County, Dayton
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
39.750, -84.180

Large tree limbs were downed. A tree fell on a house in Oakwood, causing minor structural damage.

Thunderstorm Wind, Greene

When
August 16, 2:08 AM EST to 2:12 AM EST
Where
Greene County, Xenia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.680, -83.930

Large tree limbs were downed.

Thunderstorm Wind, Clark

When
August 16, 2:18 AM EST to 2:22 AM EST
Where
Clark County, Plattsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
39.900, -83.620

Trees were downed along Plattsburg and Buena Vista Roads.

Hail, Darke

When
August 16, 2:30 AM EST to 2:34 AM EST
Where
Darke County, 2 mi NW of Bradford
Measured
0.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.151, -84.457

Thunderstorm Wind, Union

When
August 16, 2:34 AM EST to 2:38 AM EST
Where
Union County, 8 mi SE of Marysville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.148, -83.263

Trees were knocked down.

Thunderstorm Wind, Franklin

When
August 16, 2:44 AM EST to 2:48 AM EST
Where
Franklin County, Columbus
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.030, -83.000

A few large tree limbs were knocked down.

Hail, Miami

When
August 16, 2:46 AM EST to 2:51 AM EST
Where
Miami County, Piqua
Measured
1 in hail
Property damage
$5,000
Reported by
Public
Coordinates
40.150, -84.230

Hail, Shelby

When
August 16, 2:53 AM EST to 2:57 AM EST
Where
Shelby County, Sidney
Measured
0.88 in hail
Property damage
$1,000
Reported by
Public
Coordinates
40.280, -84.150

Thunderstorm Wind, Fairfield

When
August 16, 3:13 AM EST to 3:17 AM EST
Where
Fairfield County, Lancaster
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.720, -82.600

Large tree limbs were downed.

Thunderstorm Wind, Champaign

When
August 16, 3:29 AM EST to 3:33 AM EST
Where
Champaign County, Urbana
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.120, -83.750

A few trees were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55900, 55902, 55903, 55904, 55905, 55906, 55909, 55908, 55907, 55916, 55911, 55910, 55913, 55912, 55914, 55915.